San Diego sheriff fentanyl overdose

CbrMonster

Forum Lieutenant
137
52
28



So after watching this, seems like the weirdest overdose I’ve seen, just looking at physical presentation of the patient.

I’ve never seen anyone eyes open, and holding their arms up after overdosing, usually get the wet noodle limp, pale cool cyanotic ect

i did some research, is this one of those “rare” wooden chest syndrome (chest wall rigidity) reactions and would that also explain the arms?

What’s your thoughts?
 
Last edited:

mgr22

Forum Deputy Chief
1,430
614
113
I can't access the video, but I can tell you that standing close to Fentanyl in its natural state would, by itself, almost never lead to an OD.
 
OP
C

CbrMonster

Forum Lieutenant
137
52
28
I can't access the video, but I can tell you that standing close to Fentanyl in its natural state would, by itself, almost never lead to an OD.
Attached a YouTube link, looks to have been touching it without gloves hands, just seems weird
 

E tank

Caution: Paralyzing Agent
1,331
1,121
113
hmmmmm......odd story all around...but too much fentanyl doesn't mean immediate, flaccid, unconscious apnea...a witnessed event like this with immediate treatment certainly could happen before the former events. Probably aerosolized in the vehicle.
 
Last edited:
OP
C

CbrMonster

Forum Lieutenant
137
52
28
hmmmmm......odd story all around...but too much fentanyl doesn't mean immediate, flaccid, unconscious apnea...a witnessed event like this with immediate treatment certainly could happen before the former events.
Also true, working prehospital generally don’t see moments leading up to the event, only the aftermath
 

E tank

Caution: Paralyzing Agent
1,331
1,121
113
i did some research, is this one of those “rare” wooden chest syndrome (chest wall rigidity) reactions and would that also explain the arms?

What’s your thoughts?
Wooden chest, IMO, is probably an iteration of a drug induced myoclonus. Not uncommon with a lot of drugs that affect the central nervous system including hypnotics like propofol and etomidate. So, yeah, there could be an element of that in this case.
 
OP
C

CbrMonster

Forum Lieutenant
137
52
28
Wooden chest, IMO, is probably an iteration of a drug induced myoclonus. Not uncommon with a lot of drugs that affect the central nervous system including hypnotics like propofol and etomidate. So, yeah, there could be an element of that in this case.
Interesting, we give fent pretty often, I’ve never seen the chest wall rigidity reaction, but I’m also very conservative with how much I push at any given time same with the myoclonus, admittedly I had to look that one up. learn something new everyday.

I assume with versed it’s possible to have myoclonus, or would the versed typically prevent that as well as it’s own MOA?
 

E tank

Caution: Paralyzing Agent
1,331
1,121
113
Interesting, we give fent pretty often, I’ve never seen the chest wall rigidity reaction, but I’m also very conservative with how much I push at any given time same with the myoclonus, admittedly I had to look that one up. learn something new everyday.

I assume with versed it’s possible to have myoclonus, or would the versed typically prevent that as well as it’s own MOA?
You need to approach around 10 - 15 mcg/kg delivered fentanyl before you'd start to suspect this type of phenomenon. You don't see myoclonus with big doses of versed, at least I never have.

The mechanisms are not well/not understood, but we don't see this 'wooden chest' very often in the hospital when we do use these big doses of fentanyl (or analogues) because the patient has also usually received some versed which, again, IMO, mitigates that type of side effect.

Similarly, with induction doses of 'naked' propofol (that is, without any pre-induction sedation) you see more myoclonus than you might with sedation.
 
OP
C

CbrMonster

Forum Lieutenant
137
52
28
You need to approach around 10 - 15 mcg/kg delivered fentanyl before you'd start to suspect this type of phenomenon. You don't see myoclonus with big doses of versed, at least I never have.

The mechanisms are not well/not understood, but we don't see this 'wooden chest' very often in the hospital when we do use these big doses of fentanyl (or analogues) because the patient has also usually received some versed which, again, IMO, mitigates that type of side effect.

Similarly, with induction doses of 'naked' propofol (that is, without any pre-induction sedation) you see more myoclonus than you might with sedation.
ah ok, I usually do 50mcg increments, most refuse or say they’re ok at 1 of 50mcg, sometimes they want more but it’s rare.

but we have the standing order to push x1 100mcg with 2x50mcg after that totaling 200mcg.

this leads me into another question,

say you get this chest wall rigidity response, how does one correct this without paralytics we do not have rsi in my county. From what I’ve read narcan will not reverse the rigidity and can potentially last 10-15+ minutes. We can request for flight medics but that is also 30 minute response times.
 
Last edited:
OP
C

CbrMonster

Forum Lieutenant
137
52
28

E tank

Caution: Paralyzing Agent
1,331
1,121
113
It may explain what happened at the scene you mentioned.
Pay wall...summary? If you're suggesting that the deputy succumbed to some kind of psychogenic hysteria at the suggestion by the other deputy that he was in danger, that question could have been easily answered by the urine tox screen that the treating physician at the receiving hospital undoubtedly ordered.

ah ok, I usually do 50mcg increments, most refuse or say they’re ok at 1 of 50mcg, sometimes they want more but it’s rare.

but we have the standing order to push x1 100mcg with 2x50mcg after that totaling 200mcg.

this leads me into another question,

say you get this chest wall rigidity response, how does one correct this without paralytics we do not have rsi in my county. From what I’ve read narcan will not reverse the rigidity and can potentially last 10-15+ minutes. We can request for flight medics but that is also 30 minute response times.
You're not going to see this with those doses.

Were you to see that phenomenon in the very early stages of an overdose with this type of drug it would be Narcan and OPA with aggressive jaw thrust while someone else gave continuous positive pressure with the bag. It would break...but you'd better make sure there wasn't a foreign body occluding the airway...that could be embarrassing...
 
Last edited:

CCCSD

Forum Deputy Chief
1,206
747
113
Ah. More decisions about things no one was there to see. Accusations that cops are hysterical. Good thing narcan isn’t regulated to ALS, otherwise there’d be some dead bodies across the land.
 

EpiEMS

Forum Deputy Chief
3,657
1,062
113
So after watching this, seems like the weirdest overdose I’ve seen, just looking at physical presentation of the patient.

Some sort of neurally mediated vasovagal syncope caused by (undue) anxiety.
 
OP
C

CbrMonster

Forum Lieutenant
137
52
28
Ah. More decisions about things no one was there to see. Accusations that cops are hysterical. Good thing narcan isn’t regulated to ALS, otherwise there’d be some dead bodies across the land.
I’m just trying to learn because it seemed off and we frequently run on fentanyl overdoses at the numerous casinos including dealers with also large quantities of drugs
 
OP
C

CbrMonster

Forum Lieutenant
137
52
28
Some sort of neurally mediated vasovagal syncope caused by (undue) anxiety.
I’m not gonna lie I was considering this at first with presentation and then found out about muscle rigidity. Obviously wasn’t there so everything is with a grain of salt.
 

Akulahawk

EMT-P/ED RN
Community Leader
4,742
1,143
113

EpiEMS

Forum Deputy Chief
3,657
1,062
113
For reference
IMG_1505.jpg

In short, don’t worry too much about it.
 

E tank

Caution: Paralyzing Agent
1,331
1,121
113
So ultimately the question is "Did the San Diego County Sheriff compel the deputy to lie on video for public distribution about his inadvertent opioid overdose (thus implicating himself of mishandling evidence against protocol), lie about his treatment and, as a result, be publicly humiliated as a result of his lack of proper handling of an illegal controlled substance.

If that is so, that deputy should call his union, 'cause he'll never have to work a day in his life again, courtesy San Diego county...

Or, all of the deputies and the sheriff are complicit in a public disinformation conspiracy....

Like I said above...the treating hospital should be able to provide the urine tox screen that shows that the deputy had actually overdosed and clear this up once and for all.... If the hospital doesn't come forward, they're complicit too....
 

Top